My mother has stage 4 cancer thats entered the lymphnodes. A recent blood test showed high bilirubin, which we think may mean the cancer is in the liver. We'll know more next week. Right now, though, she's having diarrhea. She dehydrates very easily. Is it safe to give her ant-diarrhea meds? We can't get a hold of her doctor until Monday.
Yes, go to the store and get some OTC anti-diarrhea medication to hold her over for tonight. I would recommend Immodium (Loperamide), as it will slow all bowl movements all together and allow more water to absorbed in the intenstines. Make sure she hydrates plenty.
When you see a doctor tomorrow, ask for a prescription of Diphenoxylate. It's a much stronger medication used to relax muscles and slow down the GI tract. It is similar to a narcotic medication, and high doses would be similar to some opiates. The reason for this is because opiates (opium) naturally slows the intestines, stop spasms, and regulates digestion. But, because opiates are so addictive, they created diphenoxylate as a substitute.
Personally, I do not have cancer. But I do suffer from IBS and other GI problems, and diphenoxylate has really helped me when I needed it.
And also, diarrhea is often a side effect of cancer treatment. Chemotherapy and anti-cancer medicines can cause diarrhea because they damage the cells of the intestines. It is very common for cancer patients to take OTC and prescribed anti-diarrhea medication to control this symptom. As for your concern about the drugs interfering with the liver, this is unlikely, especially with Loperamide (Immodium). There are very few drug interactions that cancer patients have to worry about with Loperamide. The more common interactions are with the drugs quinidine and ritonavir. Those drugs can cause Loperamide to build up in the blood, thus increasing the chance of side effects from Loperamide. Even such, Loperamide side effects are usually not serious, and the more common side effects include nausea, dizziness, minor abdominal discomfort (upset stomach), drowsiness, and dry mouth.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.